+ Reply
Log in or Register to participate in these discussions
neuropathic pain

Hi everyone,

Dad has been experiencing neuropathic pain in his arms since he has been receiving chemo, he just finished the first cycle... The oncologist said that its part of the chemo side effects.

Is there anything that helped anyone with this shooting pain in the arms? It comes for few seconds and goes away. It happens 3 times a week and lasts for few seconds. I know that it's part of the chemo drugs that dad is taking which is cisplatin and etoposide. I just want to be able to help dad with this ..

Much appreciated.

Sara

5 Replies

hi @Runner Girl

thank you so much. Will look into it. I appreciate it.

sara

Runner Girl
2289 Posts

@sarahelpingdadfightlungcancer

I posted a few links regarding Neuropathy.

I am having acupuncture for the numbness in my feet. Having really good success.

Runner Girl

@sarahelpingdadfightlungcancer

Neuropathy is one of the most challenging side effects to manage and the platinum based compounds like cisplatin are well known for this side effect. There is no good prophylactic treatment for it like there is for nausea or some of the other side effects. Dose reduction is sometimes used. And there are pain management techniques/drugs if the pain is unbearable. If you want the science try this (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5656281/) from the National Institute of Health.

But the most important thing is to keep a record of the pain. As First Aid Attendant I used a simple Mnemonic to get a good picture of pain. PPQRST:

  • Provokes - What makes it happen? What makes it feel better?
  • Quality - What does it feel like?
  • Region - Where does it happen? Does it radiate or travel to other areas?
  • Strength - HOw strong is it in comparison to the worst pain you have ever felt (and what is that?)
  • Time - When does it happen and how long does it last.

Keeping the record in a simple spiral bound notebook or I use index cards keeps the info together. This will help in communicating with the oncologist as to what is going on. Three times a week on the surface doesn't seem too bad but if it is disabling and happened while he was driving the effects could be catastrophic.

Good luck managing this.

Angus

Hi @WestCoastSailor

Thank you for taking the time to response. It is definitely very challenging to learn all the side effects of this drug cisplatin and how it has effected dad. Dad only completed the first cycle of chemo, I hope that this neuropathic pain doesn't get worse over the course of the chemo cycles... I will look into this link, thank you for sharing it.

These are some really good questions to keep in mind for the next time to ask the oncologist. Dads neuropathic pain makes him jump from pain, i was shocked when i first saw this happen to him. His driving is fine and hasn't mentioned about experiencing any pain while driving. I am going to keep an eye on it.

I am not sure if this actually goes away after dad is done with chemo?

Thanks

sara

+ Reply